THE GOOD, THE BAD & THE UGLY!
By Mr. William
“A person without good breathing, is a person with a life of constant caution, so let’s do what we can, to learn what we can, to improve what we can.” (Will Dursens)
Due to some health issues like not being able to swallow, losing my voice and having a few issues with breathing, my physician’s assistant (and no, I did not at anytime during this see my actual physician) put me on not one, but two runs of prednisone.
Prednisone – sometimes it seems as if it is treated like the magic solution to curing issues, especially any issues which may stem from the lungs.
Prednisone – over the years has been the one thing that can keep my constant companion, ‘Lenny’ (you know my friend better known as asthma/COPD) on the good behavior mode. In other words, with prednisone in my system, ‘Lenny’ normally does not cause a ruckus for awhile due to the good or magic of the med.
Over my years I have been on more runs of prednisone than I would really care to even remember, especially during my time working in a fiberglass insulation factory where at times I was on the stuff as often as every four to five weeks just to help keep my lungs cleared up.
Unfortunately, due to those highly periodic runs with prednisone, I have also discovered some of the side effects which not everyone is likely to talk about and that includes one which I was really not aware of until I recently did some more heavy looking into the side effects of using prednisone for long periods of time.
Prednisone does have its very good measurable effects when working with rashes, lupus and lung issues like asthma, to the point that it almost seems like a magic pill to clear out the issue.
Along with the positives there does come some short term effects which a patient taking the prednisone may experience such as fluid retention which may cause swelling in a person’s lower legs, high blood pressure, problems with mood swings, problems with memory, hoarseness in the voice, weight gain, acne and dry scalp.
But then when you find yourself being prescribed prednisone on either a more regular basis or even for long-term, one should always make themselves informed on the possible long-term issues or the ugly side of using prednisone.
Among those ‘uglier’ side effects of using prednisone long term would include:
- High blood sugar which can trigger or worsen diabetes issues.
- Increased risk of infections – especially with common bacterial, viral and fungal microorganisms.
- Thinning of the bones which could lead to possible fractures.
- Suppressed adrenal gland hormone production which can result in a variety of signs and symptoms that could include severe fatigue, loss of appetite, nausea and muscle weakness.
- Thin skin, bruising and slower wound healing.
- A clouding of the lens in one or both of your eyes which may lead to cataracts or glaucoma, both of which left untreated are conditions which can cause partial or full blindness that is irreversible.
When looking at those ‘ugly’ side effects, the one that really catches my attention is about the eyes.
It catches my attention because I was already very familiar with the other long term ‘ugly’ side effects, but the idea that eye issues could be caused by my use of prednisone so often over the years seemed like one I don’t remember anyone discussing with me, and trust me I have had many discussions over the years about the side effects from using so much prednisone.
On top of my battle with severe Asthma, Stage III COPD and a heart condition, I have also been diagnosed as a borderline diabetic – an issue which every knows can cause eye issues. But my asthma medication being a problem with sight issues, a surprise to me.
Over the past year I have mentioned to my wife that I was having issues with my right eye sometimes seeing double or even on an occasion, triple, of what I would be looking at. If I squint, the double vision will normally go away and our oldest daughter who is an optometrist with the VA hospital in Tulsa has told us it sounds like cataracts.
So eventually sometime in the next few months I will find myself finally getting in to see an eye doctor to get it checked out, something that is a must do since my driver’s license is due up in the middle of the summer.
Nothing brings me more fear than not being able to see, to watch my football and basketball, to watch my grandkids growing up and to look into the loving eyes of my wife and puppy.
At this point, with this most recent run of prednisone I have forced myself into a renewed awareness of the long-term effects of all these steroid type of medicines I have been taking over the years because now that I am creeping up on my mid-60’s, my health issues become a more centered point of concentration in order to make my long-term living a stronger possibility.
By the way, this whole conversation on the ‘good, bad & ugly’ of using prednisone is simply referring to the use of taking the steroid style medicine orally, because anyone with issues of the lungs know – there are also the effects of long-term usage of inhalers to be concerned about as well and that my friends is another conversation in of itself.
QUESTION TIME – As we like to do at times, we leave you with a question to think about and maybe respond to. The questions today are:
Have you taken prednisone over the years for your chronic illness and if so, how often have you had to take them?
What if any side effects have you noticed when taking the med prednisone over the years, both short-term and long-term effects?
We appreciate your answers/responses as they may lead to a discussion in an upcoming “‘Lenny’ & Me 4 Today”, so thanking you in advance.
So, until we can talk again, that is where Lenny and I are at for today.
And that my friends, is where ‘Lenny’ and Me are 4 today.
A REMINDER – Do you have any comments or questions about my postings, then feel free to leave a comment on either at this blog, at the email address of email@example.com or on Facebook at https://www.facebook.com/copdtravels/.
ALWAYS REMEMBER – If you or anyone you know have any symptoms involving lung and breathing functionality, and they linger over and over while disrupting a lifestyle – then please ask questions and get it checked out.
With that, I bid to all – smiles, prayers, blessings and steady breathing – Mr. William.
(Copyright@2020, CrossDove Writers through wheezingaway.com – no part of this write may be used or copied without written permission.)
NOTES: Sometimes we share what may seem like medical information, but we are only giving descriptions and highlights of various aspects of having COPD and/or Asthma and no way do we ever want our information to be considered medical treatment type of information, always consult your physician for more, clearer medical founded information.